/ /

  • linkedin
  • Increase Font
  • Sharebar

    Nervous teenager’s hands turn blue

     

    Differential diagnosis

    Color changes in the distal extremities can occur as a result of constriction or dilatation of blood vessels, as seen in Raynaud phenomenon (RP) and in acrocyanosis; tissue ischemia secondary to arterial occlusion attributed to blood clots, emboli or vasculitis; or as a result of hypoxemia or methemoglobinemia (Table 1).

    “Classic” RP includes paroxysmal, reversible, triphasic color change in the fingers and toes, including pallor (white), cyanosis (blue) and hyperemia (red). It may be primary in the absence of accompanying disease, or secondary to an underlying connective tissue disease, in particular scleroderma or lupus.1 The color changes in RP typically are triggered by cold and stress, but can also occur spontaneously. They usually involve a few digits at a time, often asymmetric, extending only to a distal portion of the digit, sparing the hands and thumbs, and with a clear line of demarcation. Reynaud phenomenon also may involve all the fingers, toes, ears, and the nose.

    Some patients note only the blue phase of the color changes, making the distinction from acrocyanosis difficult. Reynaud phenomenon is attributed mainly to hyperactivity of the sympathetic nervous system causing episodic vasospasm in the peripheral small vessels. This patient had no family history or personal history of RP.

    Acrocyanosis is a relatively common finding that has some resemblance to RP, as the color changes are also transient and seem to be triggered by cold and stress. However, in acrocyanosis the color changes are more symmetric; extend to the hands and even the forearms; there is no clear line of demarcation; the thumbs are often involved; and the episodes are usually longer than RP episodes.2 Acrocyanosis is caused by vasoconstriction of small arteries and arterioles, and hypotonic dysregulation of small venules, resulting in blood stasis and deoxygenation. Acrocyanosis can be primary, without an underlying disease, or secondary to neoplastic (paraneoplastic disorder), neurologic (neuropathies), and other disorders (cryoglobulinemia, eating disorders).3

    To note, psychostimulant drugs used to treat attention deficit/hyperactivity disorder (ADHD) have been associated with triggering and worsening the symptoms of both RP and acrocyanosis.4

    Erythromelalgia is a condition characterized by paroxysmal erythema, warmth, and extreme pain of the distal extremities. It is typically symmetric. Episodes are triggered by exposure to warmth and relieved by cooling. Erythromelalgia may be primary and has been associated with several missense mutations in SCN9A, a gene encoding a sodium channel.5 It may be secondary to polycythemia, thrombocytosis, vascular disease, and peripheral neuropathy.

    More: Infants with facial lesions and respiratory distress

    Other entities that may cause color changes in the distal extremities include venous and arterial occlusions as a result of blood clots or emboli. These are typically fixed rather than transient color changes and are associated with significant pain from tissue ischemia and necrosis.

    Vascular occlusion also might be a result of vasculitis associated with blood vessel damage leading to poor perfusion and color changes in the distal extremities. Primary vasculitides, in particular those affecting small vessels such as granulomatosis with polyangiitis (GPA), microscopic polyangiitis (MPA), and eosinophilic granulomatosis with polyangiitis (EGPA; formerly Churg-Strauss syndrome), need to be considered.

    Hypoxemia also might present with color changes in the distal extremities, but similar discoloration usually is also noted in the lips, tongue, and perioral region. It may be a result of hypoventilation and cardiorespiratory pathologies.

    Methemoglobinemia may also present with distal and central cyanosis secondary to an increase in the level of methemoglobin in the blood usually as a result of exposure to various medications and chemicals. The increased methemoglobin causes blue discoloration and at times tissue hypoxemia because of increased affinity of the hemoglobin to oxygen and decreased release of oxygen to the tissues.

    Finally, discoloration of the skin of the distal extremities as a result of colored sweat or interaction of colorless sweat with an agent present on the skin can lead to unusual color as well. These conditions are referred to as chromhidrosis or pseudochromhidrosis (Table 2).6

    NEXT: Diagnosis and treatment

    Daniel R Taylor, DO, FAAP, FACOP
    Dr Taylor is associate professor of Pediatrics, Drexel University College of Medicine, Philadelphia, Pennsylvania, and attending ...
    Dana Toib, MD
    Dr Toib is assistant professor, Drexel University College of Medicine, Philadelphia, and attending physician, General Pediatrics and ...

    1 Comment

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • Anonymous
      Not an uncommon finding in schools at all....think new blue jeans at the beginning of school, or after Christmas holidays. A good school nurse will have a student wash their hands as part of a rule out in this situation, as well as our usual exam.

    Poll

    Latest Tweets Follow